Two weeks after I had suffered a femur fracture that had started as a hairline stress fracture undetected in an earlier x-ray, a friend alerted me to your column citing the 2/18/09 JAMA article.

After reading it and showing it to my doctors, we all are pretty much agreed that the fracture was caused by long-term use of Fosamax (12 years!) Even after coming out of the OR, my surgeon said that this was the strangest fracture he had ever seen, that the femur looked normal but that it had broken in a location and at an angle that was extremely strange.

To make a long story short, I later googled “femur fracture Fosamax” and got six law firms. It turns out that there are a number of mass tort suits against Merck for this very injury because there is no warning on the label of such a possible side effect. I think it is very important to get more information to the many women who have been given these anti-osteoporosis drugs by physicians who have no idea of the side effects. I have now heard of people with bilateral femur fractures, and my surgeon is seriously considering doing a hip replacement at the first sign of another hairline fracture.

Join Over 68,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Donna P.
    FLA
    Reply

    I was on Boniva then alendronate. I snapped my left femur bone I was on these drugs for over five years. At this point I am not sure if I was taking the generic to fosamax I read that the generic manufacturers of fosamax are going to be held liable for not warning consumers of femur fractures? Is there any more on the manufactures of the generic fosamax lawyers filing suit against these manufacturers?

    I now walk with a walker I have very poor balance I am always in pain, I have a rod. My life has been horrible since breaking my femur bone. I didn’t know anything of femur fractures till almost two years after snapping my femur bone. Woman don’t know the life altering efforts these drugs have. Doctors aren’t telling their patients. I was a RA patient. After my break my RA DOCTOR said it wasn’t any of his medications. Thanks for never warning me Dr. Waters. I feel doctors that don’t tell their patients should be held accountable. Truly, Donna P.

  2. Jan P.
    Reply

    My doctor switched me from Fosamax to generic Alendronate Sodium. Does this medication also cause a risk to hairline fractures?
    PEOPLE’S PHARMACY RESPONSE: THERE IS NO REASON TO EXPECT THE GENERIC TO BEHAVE DIFFERENTLY FROM THE BRAND NAME.

  3. Michael K.
    Reply

    My 80 year old mother’s NC family physician (new to her) removed “Fosamax” (and some other ‘risky’ meds) from her ‘arsenal’ of pills. He explained that Fosamax moves calcium from other bones to hip area causing vulnerable weakness to other bones.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.